Alert archive / Iowa / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 155, NWS Des Moines, IA

August 19, 2022Marion County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Aug 19, 2022, 4:34 PM CDT for Marion County, Iowa. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 19, 2022, 4:34 PM CDT (21:34 UTC)
Expired
Aug 19, 2022, 5:15 PM CDT
In force
41 min
Issued by
NWS Des Moines, IA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Marion County, IA

The radar

The Des Moines radar (KDMX), 68 km from the middle of the area, began a volume at 21:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 19, 3:04 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 9.6 hours before the alert went out and 219 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2022-08-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 54 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2022-08-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 12 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
54 J/kg
Mixed-layer CIN
-92 J/kg
Mixed-layer LCL
1295 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
12 m²/s²
0-3 km storm-relative helicity
39 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 19, 3:06 PM CDT, 1 hour 28 minutes earlier.

Area forecast discussion, Aug 19, 3:06 PM CDT, 1 hour 28 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
306 PM CDT Fri Aug 19 2022

.DISCUSSION.../Tonight through Friday/
Issued at 304 PM CDT Fri Aug 19 2022

Key Messages:

-Severe Storms This Afternoon and Evening
-More Storms Tomorrow With Slightly Reduced Severe Threat
-Relatively Quiet and Seasonal Through Beginning of the Week

The surface low to our north has begun to make it's way south into
the state as the first of the storms associated with it have started
to impact most of central Iowa. The passage of this low tonight and
tomorrow will be the main show within this forecast period with
conditions quieting down significantly in it's wake.

The first of the impacts from this system will be through this
afternoon and evening as surface heating erodes the cap and
scattered storms fire off in southern and central Iowa. In addition,
more stratiform showers and storms will begin to track into northern
Iowa with the low and it's associated cold front. However, the
greatest severe threat will be with the central and southern storms
where the environment is more favorable for organized
development. Cool air aloft with steep low level lapse rates will
provide sufficient instability to these storms and promote strong
updrafts. Favorable speed shear will also assist in the
organization of these updrafts, making the atmosphere conducive
for strong storms this afternoon. In addition to storm
organization, low melting levels and dry low levels will help
promote severe hail and strong cold pools, resulting in damaging
wind gusts. This environment will also support funnel cloud
development below stronger updrafts. The severe threat with storms
in northern IA is a bit lower, but a few strong storms are still
possible there as well. Scattered storms are expected to continue
through the night but the severe threat should diminish later this
evening.

Tomorrow's storms should pose less of a severe threat than this
evening's, however funnel cloud development is again possible with
sufficient instability in the low levels. However, with relatively
high LCLs the tornado threat is low. A few stronger storms do still
remain possible, but will be somewhat limited by the weak
instability and low shear profiles. These showers and storms will
fester through most of the day but chances begin to diminish in the
afternoon and evening as the low departs to the east. Following this
system, the weather will quiet down with cool and dry conditions on
Sunday. This pattern will continue through the beginning of the week
with seasonal temperatures and mostly dry conditions. Showers return
to the forecast on Wednesday with off and on chances through the end
of the week, however it's a bit too early to lock down any
specific details regarding the late week rain.

&&

.AVIATION.../For the 18Z TAFS through 18Z Saturday afternoon/
Issued at 100 PM CDT Fri Aug 19 2022

Ceilings should be mostly VFR this afternoon with some scattered
clouds at MVFR heights. Showers and storms moving in from the
north could also lead to lower ceilings for sites impacted.
Confidence is fairly low on exact location of showers and storms,
but all sites in the area could potentially see some vicinity
lightning or showers through the evening. Tomorrow morning,
ceilings and visibility could drop into IFR, but have kept TAFs
MVFR for now and will re-assess at next issuance. Patchy fog is
also possible in the northwest, but is also not yet reflected in
the TAFs.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

DISCUSSION...Dodson/Hahn
AVIATION...Dodson/Donavon
Hazardous weather outlook, Aug 19, 11:13 AM CDT, 5 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
1113 AM CDT Fri Aug 19 2022

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-201615-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-
Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-
Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-
Appanoose-Davis-
1113 AM CDT Fri Aug 19 2022

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...This afternoon and tonight

Scattered thunderstorms are expected again today. A few strong to
severe storms will be possible this afternoon into the evening
with large hail and damaging wind gusts the primary threats.
There may also be some funnel clouds with a few of the storms
today.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Scattered, mainly non-severe, thunderstorms will continue into
Saturday. Gusty winds and perhaps a few funnel clouds may also
occur.

.SPOTTER INFORMATION STATEMENT...

Spotters may be needed this afternoon and evening.

In the hours before

Local storm report, Aug 19, 3:15 PM CDT, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
315 PM CDT FRI AUG 19 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0308 PM     HAIL             1 SSW WAUKEE            41.59N 93.87W
08/19/2022  E0.88 INCH       DALLAS             IA   TRAINED SPOTTER

&&

KCM
Local storm report, Aug 19, 3:33 PM CDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
333 PM CDT FRI AUG 19 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0245 PM     HAIL             1 SE CLIVE              41.60N 93.76W
08/19/2022  M3.00 INCH       POLK               IA   BROADCAST MEDIA

            3 INCH HAIL STONE MEASURED AT WOI IN WEST
            DES MOINES.

&&

KCM
Local storm report, Aug 19, 3:48 PM CDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
348 PM CDT FRI AUG 19 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0310 PM     HAIL             STEAMBOAT ROCK          42.41N 93.06W
08/19/2022  E1.00 INCH       HARDIN             IA   PUBLIC

            REPORT RELAYED BY BROADCAST MEDIA. TIME
            ESTIMATED FROM RADAR.

&&

KCM
Local storm report, Aug 19, 3:53 PM CDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
353 PM CDT FRI AUG 19 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0250 PM     HAIL             1 SE CLIVE              41.60N 93.75W
08/19/2022  E2.00 INCH       POLK               IA   NWS EMPLOYEE

            HAIL AT LEAST 1.5 TO 2 INCHES WITH PLENTY OF
            CARS DAMAGED AT VALLEY WEST MALL. TIME
            ESTIMATED FROM RADAR.

&&

KCM
Local storm report, Aug 19, 3:57 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
357 PM CDT FRI AUG 19 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0356 PM     HAIL             1 NNE HOLLAND           42.41N 92.79W
08/19/2022  E1.00 INCH       GRUNDY             IA   TRAINED SPOTTER

            PEA AND QUARTER SIZED HAIL FALLING NORTH OF
            HOLLAND.

&&

AJ
Local storm report, Aug 19, 4:27 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
427 PM CDT FRI AUG 19 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0310 PM     HAIL             2 ENE DES MOINES        41.59N 93.59W
08/19/2022  E1.00 INCH       POLK               IA   TRAINED SPOTTER

            QUARTER SIZE HAIL REPORTED. TIME ESTIMATED
            FROM RADAR.

&&

AJ

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 18, 7:21 PM CDTSevere Thunderstorm WarningDMXEmmet, Kossuth, Palo Alto39 min
Aug 18, 8:00 PM CDTSpecial Weather StatementDMXKossuth30 min
Aug 18, 8:41 PM CDTSpecial Weather StatementDMXCrawford34 min
Aug 18, 9:39 PM CDTSevere Thunderstorm WarningDMXCarroll, Crawford, Sac36 min
Aug 19, 2:23 PM CDTSevere Thunderstorm WarningDMXDallas, Jasper, Madison, Polk, Warren52 min
Aug 19, 2:48 PM CDTSpecial Weather StatementDMXAudubon27 min
Aug 19, 2:57 PM CDTSpecial Weather StatementDMXHardin33 min
Aug 19, 3:03 PM CDTSevere Thunderstorm WarningDMXJasper27 min
Aug 19, 3:09 PM CDTSevere Thunderstorm WarningDMXGrundy, Hardin51 min
Aug 19, 3:55 PM CDTSevere Thunderstorm WarningDMXBlack Hawk, Grundy34 min
Aug 19, 4:03 PM CDTSevere Thunderstorm WarningDMXJasper, Poweshiek42 min
Aug 19, 4:26 PM CDTSevere Thunderstorm WarningDMXJasper, Polk30 min
Aug 19, 4:36 PM CDTSevere Thunderstorm WarningDMXPoweshiek, Tama24 min
Aug 19, 4:40 PM CDTSevere Thunderstorm WarningDMXAdair, Adams, Cass, Union29 min
Aug 19, 4:50 PM CDTFlash Flood WarningDMXPolk3 hr
Aug 19, 5:36 PM CDTSevere Thunderstorm WarningDMXMahaska, Marion, Monroe39 min
Aug 19, 6:09 PM CDTSpecial Weather StatementDMXMahaska36 min
Aug 19, 6:28 PM CDTSevere Thunderstorm WarningDMXMahaska, Marion, Monroe35 min
Aug 19, 6:49 PM CDTSpecial Weather StatementDMXButler, Grundy41 min
Aug 19, 6:53 PM CDTSpecial Weather StatementDMXMahaska37 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.